Idaho, 2017

Funnel Cloud in Idaho, September 30, 2017

September 30, 2017 · NWS PIH · 1 event in 1 county or zone

A thunderstorm north of Shoshone created a funnel cloud at around 3:45 PM MDT on September 30th with photographs of the funnel provided by a Twin Falls television meteorologist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A thunderstorm north of Shoshone created a funnel cloud at around 3:45 PM MDT on September 30th with photographs of the funnel provided by a Twin Falls television meteorologist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 30, 1:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 30, 1:20 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Sat Sep 30 2017

.SHORT TERM...Saturday night through Monday. The initial
surface front is moving through the Snake River Plain this
afternoon, winds have gusted to near 35 mph in the Arco Desert.
Expect winds will remain breezy over night then increase slightly on
Sunday, but remain below advisory level. Very isolated lightning
activity so far between Richfield and Aberdeen, also a couple of
cells south of Oakley.  Best precipitation the past 6 hours is up to
a third of an inch of rain west slopes of the central mountains,
mostly less than .10 inch elsewhere.  This first round of showers
moves through the Eastern Highlands by around midnight. A second
disturbance drops south into the Central Mountains and Snake Plain
on Sunday. Snow level works lower through the day to around 6000
feet, but still only looking for 1 to 3 inches accumulation in the
mountains through Monday morning. Temperature lapse rates steep
enough for a few thunderstorms again Sunday afternoon. On Monday,
trough develops further into Nevada and Utah in a SW to NE tilted
fashion leaving this area in weak forcing with a few showers around
but not really significant in terms of rain or snow. Northerly
surface winds expected Monday morning should help temperatures in
the Snake Plain drop to around freezing. Freeze Watch remains in
effect. Should be a little colder on Tuesday morning, would not rule
out temperatures cold enough for local hard freeze temperatures,
cloud cover could mean a lot. RS

.LONG TERM...Tue night through next Saturday. Forecast models
beginning to agree on the development of a closed low which is
forecast to develop over SE Idaho Tuesday night into Wednesday,
which may linger across our area through Thursday. This will provide
periods of precipiation along with temperatures near record lows.
Under this low, Snow Levels may drop as low as 6000 feet. The
combination of low Snow Levels and Snow Showers may create slushy
and snow-covered roads for Mountain Passes, and possibly for some
valley areas. Exact timing and amounts are still in question, as
forecast models have struggled with the evolution of this system.
Strong northwest flow forecast to develop across the region for the
end of the week into early next weekend should allow Temperatures to
remain below Seasonal normals and promote rain and snow shower
develop for high terrain areas, northwest-facing slopes in
particular. AD/RS

&&

.AVIATION...Cold front has generated some -TSRA in the vicinity of
KPIH, otherwise its has been all light rain. Some marginal VFR
conditions developed in the wake of the front, but not expected to
last with moderate wind helping to break up the lower CIGs.
Precipitation will be lighter and more showery than what happened
during the mid-day hours, except for KDIJ, which still has to
contend with the convection this late afternoon and evening. Skies
will partially clear tonight, but more moisture expected Sun
afternoon. Main locations affected by this second wave will be KIDA
and KDIJ. The last forecast problem is wind for the three valley
airdromes. The wind is expected to stay up and elevated through the
night, but there are differences amongst guidance on whether the
wind will be weaker or stronger on Sun. The guidance that is most
correct today is the NAM, which has similar wind as today, with some
weakening in the afternoon. Messick

&&

.FIRE WEATHER...A cold front will move through today bringing
cooler, wetter and windier conditions. Expect breezy to moderate
winds with gust of 30 to 35 mph, particularly today and Sunday, and
to a lesser degree Monday and Tuesday. Expect precipitation to start
today and continue through next week. Expect around 0.10 of
precipitation in valley locations and 0.10 to 0.40 for mountains.
Snow levels will start around 9000 feet today before dropping to
around 5500 to 6000 feet later Sunday. Expect 1 to 3 inches of snow
mainly for the Central Mountains and Eastern Highlands mainly above
7000 feet. Expect isolated thunderstorms this afternoon as well,
particularly for the Island Park area, and to a lesser degree Sunday
afternoon, which will be mainly for our Eastern areas. Monday
through next week will be even cooler with continued precipitation
chances. However, precipitation looks to be overall light and mostly
in the mountains. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Sunday night through Monday morning for
IDZ017-020-021.

&&

In the hours before

Special weather statement, Sep 30, 1:03 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
203 PM MDT Sat Sep 30 2017

IDZ017>025-031-032-011200-
Eastern Magic Valley-Sawtooth Mountains-Upper Snake Highlands-
Upper Snake River Plain-Lower Snake River Plain-
South Central Highlands-Caribou Highlands-
Cache Valley/Idaho Portion-Wasatch Mountains/Idaho Portion-
Big and Little Wood River Region-Lost River/Pahsimeroi-
Including the cities of Burley, Rupert, Heyburn, Stanley,
Clayton, St. Anthony, Ashton, Island Park, Driggs, Victor,
Idaho Falls, Rexburg, Pocatello, Malad City, Oakley, Rockland,
Henry, Soda Springs, Downey, Lava Hot Springs, Preston,
Montpelier, Hailey, Ketchum, Bellevue, Arco, Challis, and Mackay
203 PM MDT Sat Sep 30 2017

...COLD AND WET WEATHER FOR SOUTHEAST IDAHO CONTINUES THROUGH
TUESDAY...

A broad low pressure disturbance will remain over Southeastern
Idaho into Tuesday. Daytime highs in the 40s and lower 50s are
expected. Morning low temperatures at or below freezing both
Monday and Tuesday morning will be harmful to freeze sensitive
plants. Mountain snow accumulations through Monday morning will be
limited to 1 to 3 inches above 6000 feet elevation. Travel may
become difficult with snow or ice on Willow Creek Summit northwest
of Mackay, Pine Creek Pass on State Highway 31.
Special weather statement, Sep 30, 1:44 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
244 PM MDT SAT SEP 30 2017

IDZ021-023-302130-
Caribou Highlands ID-Lower Snake River Plain ID-
244 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARIBOU...NORTHERN
BANNOCK...SOUTH CENTRAL BONNEVILLE AND SOUTHEASTERN BINGHAM COUNTIES
UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Fort Hall Lincoln Creek Lodge or 14 miles
northwest of Chesterfield Reservoir, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Blackfoot Reservoir, Cutthroat Trout Campground and Trail
Creek Campground.

LAT...LON 4299 11217 4317 11220 4328 11156 4299 11149
TIME...MOT...LOC 2043Z 264DEG 24KT 4309 11209

AD/RS

The radar

The Pocatello radar (KSFX), 139 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
September 30, 2:45 PM MST to 3:00 PM MST
Where
Lincoln County, 8 mi N of Shoshone
Reported by
Broadcast Media
Coordinates
43.046, -114.400

A thunderstorm north of Shoshone created a funnel cloud at around 3:45 PM MDT on September 30th with photographs of the funnel provided by a Twin Falls television meteorologist.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721991.